Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Constructing metrics with the Heine-Borel property


Authors: Robert Williamson and Ludvik Janos
Journal: Proc. Amer. Math. Soc. 100 (1987), 567-573
MSC: Primary 54E35; Secondary 54E50
DOI: https://doi.org/10.1090/S0002-9939-1987-0891165-X
MathSciNet review: 891165
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A metric space $ (X,d)$ is said to be Heine-Borel if any closed and bounded subset of it is compact. We show that any locally compact and $ \sigma $-compact metric space can be made Heine-Borel by a suitable remetrization. Furthermore we prove that if the original metric $ d$ is complete, then this can be done so that the new Heine-Borel metric $ d'$ is locally identical to $ d$, i.e., for every $ x \in X$ there exists a neighborhood of $ x$ on which the two metrics coincide.


References [Enhancements On Off] (What's this?)

  • [1] Leonard M. Blumenthal, Theory and application of distance geometry, Chelsea, New York, 1970. MR 0268781 (42:3678)
  • [2] H. Busemann, Local metric geometry, Trans. Amer. Math. Soc. 56 (1944), 200-274. MR 0010976 (6:97f)
  • [3] Michael Edelstein, An extension of Banach's contraction mapping principle, Proc. Amer. Math. Soc. 12 (1961), 7-10. MR 0120625 (22:11375)
  • [4] R. Engelking, General topology, Polish Scientific Publishers, Warsaw, 1977. MR 0500780 (58:18316b)
  • [5] Julien Garsoux, Espaces vectoriels topologiques et theorie des distributions, Dunod, Paris, 1963. MR 0162111 (28:5312)
  • [6] A. A. Ivanov, Fixed points of selfmaps on metric spaces, Zap. Nauchn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI) 66 (1976), 5-102. MR 0467711 (57:7564)
  • [7] H. E. Vaughan, On locally compact metrizable spaces, Bull. Amer. Math. Soc. 43 (1937), 532-535. MR 1563581
  • [8] Stephen Willard, General topology, Addison-Wesley, Reading, Mass., 1970. MR 0264581 (41:9173)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 54E35, 54E50

Retrieve articles in all journals with MSC: 54E35, 54E50


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1987-0891165-X
Keywords: Heine-Borel property, uniformly locally compact metric space, paracompact space
Article copyright: © Copyright 1987 American Mathematical Society

American Mathematical Society